Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 4, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 8, 1998, 2:21 PM EST for Robeson County, North Carolina. It was in force for 49 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 8, 1998, 2:21 PM EST (19:21 UTC)
- Expired
- Mar 8, 1998, 3:10 PM EST
- In force
- 49 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Robeson County, NC
The radar
The Wilmington radar (KLTX), 95 km from the middle of the area, began a volume at 19:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 8, 2:38 PM EST | Tornado F0 | Lumberton, NC | POLICE REPORTED TORNADO TOUCH DOWN ON BROAD RIDGE RD, WHICH DAMAGED BARNS AND DOWNED TREES. |
| Mar 8, 3:03 PM EST | Tornado F1 | Lumberton, NC | SHERIFF REPORTED 3 MOBILE HOMES DESTROYED, OUT BUILDINGS DAMAGED, TREES DOWNED ALONG RICE AND QUINCY ROADS. DAMAGE PATH WAS SPOTTY. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 593 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 309 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KILM 081921 RRA
SVRILM
NCC155-082010-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
221 PM EST SUN MAR 8 1998
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...
* SEVERE THUNDERSTORM WARNING FOR...
ROBESON COUNTY IN SOUTHEASTERN NORTH CAROLINA
* UNTIL 310 PM EST
* AT 219 PM EST... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
WITH WINDS IN EXCESS OF 58 MPH 19 MILES SOUTH OF LUMBERTON OR 5
MILES SOUTHWEST OF BARNESVILLE MOVING NORTHEAST AT 40 MPH.
* THIS STORM WILL BE IN THE VICINITY OF...
BARNESVILLE BY 225 PM EST
FAIRMONT BY 225 PM EST
ORRUM BY 230 PM ESRT
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.
LGEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 2:00 PM EST, 21 minutes earlier.
Area forecast discussion, Mar 8, 2:00 PM EST, 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 200 PM EST SUN MAR 8 1998 RAH/CAE: RW/TRW THRU TNGT THEN TAILING OFF INL-CST THRU THE MRNG. BECMG PTCLDY DURG THE AFTN. MOCLR/PTCLDY MON NGT INTO TUE. PREFER FWC MINS TNGT & FAN MAXES TMRW... THEN BLEND BUT W/ EMPHASIS TWD FWC FINE REST OF PD. QUICK DISCO AS RADAR GETTING ACTIVE. CUTOFF UPR LO MVG INTO SWRN AR WL OPEN UP WHILE PUSHING NEWD THRU THE NEXT 48 HR WHILE SFC LO OVR MO VLY PULLS CDFNT ACRS SERN US NXT 24 HR. NEXT S/WV IN SWLY FLOW ALF APCHG CWA ATTM SPREADING RW/TRW FM THE W. CONSTANT CHATTER ON NAWAS FM AL/GA/FL ABT SVR WX WHICH MAY MAKE A MV THIS WAY THIS EVE/TNGT AS DEEPEST RH APRCHS. MODELS SPREAD MAJOR LIFT OVRHD THRU THE MRNG WHILE HANGING ONTO 50+ KT LLJ & STG SFC MOIST FLUX CNVG OVR CWA. SUM LO-LVL DIR SHR. RRQ OF UPR JET GETS INVOLVED LATE TNGT TO ENHANCE LIFT. BEST INSTAB THIS EVE INTO OVRNGT ESP CST. CUD GET MESSY. HVY RAINS WL ALSO BE A PROB AS MDL PWATS INCRS TO 1.7 & BEST THETA AIR MVS IN ON STG SLY TRANSPORT. THICK/UPR DIFL ALSO MVS IN. THINGS QUIET DN STARTING IN THE MRNG AS THE CDFNT MVS INTO THE CWA ARND 12-15Z & SHUD BE OFF CST EARLY AFTN. WINDS VEER TO SW VCNTY FNT ALLOWING SUM DRYING TO MV IN AT MID/UPR LVLS. WINDS THEN SHIFT TO W DURG AFTN ALLOWING ADDL DRYING & SKIES BECMG PTCLDY. WINDS SHIFT TO NW IN STG CYCLONIC FLOW TMRW NGT BUT THIS ALLOWS SUM WRAP-ARND MOIST AT H8 TO MV IN. RGN GETS INTO GD CAA WHICH WL LAST INTO TUE. LIKE WRMR FWC TEMPS TNGT W/ ALL THE WRM AIR IN PLC. BUT LIKE FAN W/ CAA MVG IN FOR TMRW. AVN LOOKS A BIT COOL REMAINDER OF PD & WL BLEND TWD FWC. CWF: MDLS NOW BEGINNING TO BACK OFF ON GALES TNGT. WL CONT THE WRNGS BUT ONLY MINIMALLY. WL CONT SCALING BACK WINDS TMRW TO MINIMAL SCA NC WTRS & JUST BELOW SC. ILM EB 064/073 041/058 033 950 FLO EB 060/068 040/055 030 930 LGE
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 2:44 PM EST | Tornado Warning | ILM | Robeson | 31 min |
| Mar 8, 3:08 PM EST | Tornado Warning | ILM | Bladen | 17 min |
| Mar 8, 3:56 PM EST | Tornado Warning | ILM | Columbus | 44 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.